Alert archive / Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 85, NWS Blacksburg, VA

August 11, 2001Halifax County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 11, 2001, 6:16 PM EDT for Halifax County, Virginia. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 11, 2001, 6:16 PM EDT (22:16 UTC)
Expired
Aug 11, 2001, 7:00 PM EDT
In force
44 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Halifax County, VA

The radar

The Roanoke radar (KFCX), 122 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 6:20 PM EDTThunderstorm WindCluster Spgs, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.3 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2001-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1252 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2001-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1252 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

142 
WUUS51 KRNK 112217
SVRRNK
VAC083-112300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
616 PM EDT SAT AUG 11 2001

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 700 PM EDT.

* AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  SEVERE THUNDERSTORMS 4 MILES WEST OF SOUTH BOSTON...MOVING EAST AT
  20 MPH.

WINDS OF 70 MPH CAN BE EXPECTED WITH THIS STORM..

SOME LOCATIONS THREATENED THROUGH 700 PM EDT INCLUDE
  SOUTH BOSTON...

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

.END
$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:15 PM EDT, 3 hours 1 minute earlier.

Area forecast discussion, Aug 11, 3:15 PM EDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
315 PM EDT SAT AUG 11 2001

EARLIER THINKING WAS THAT WE WOULD HAVE TO WORRY ABOUT FLASH
FLOODING...BUT THE MDOELS SHOW THAT THE FOCUS OF CONVECTION THIS
EVENING/OVERNIGHT SHOULD BE MAINLY IN THE PIEDMONT WHERE THE
STRONGEST H85 MOISTURE ADVECTION/CONVERGENCE WILL BE. FFG IS MUCH
HIGHER OUT THAT WAY. STORMS THIS AFT HAVE BEEN SHOWING STRONG PULSES
TO NEAR A 70 VIL- HAD AT LEAST ONE REPORT OF GOLF BALL HAIL. LOOKS
LIKE WE WILL BE DEALING WITH MORE OF A SVR THREAT THAN FLASH
FLOODING INTO EARLY EVENING. WILL HAVE THE HIGHEST POPS ALONG AND
EAST OF THE BLUE RIDGE- MAINLY THIS EVENING. SUNDAY WILL BE ANOTHER
DAY WITH WIDESPREAD TSRA COVERAGE- WILL GO A LITTLE HIGHER THAN MOS
POPS. PWS WILL STILL BE HIGH SUNDAY & THERE WILL BE MORE OF A THREAT
OF FLASH FLOODING IN THE WEST- BUT AFT & EVE. TOO SOON FO A FFA...SO
WILL ISSUE ANOTHER SPS HIGHLIGHTING THE HEAVY RAIN THREAT. THE
MODELS ARE COMING AROUND TO A LATE MONDAY FROPA. PLAN ON DROPPING
POPS FOR ALL BUT SE ZONES ON TUE. WILL ADD IN A POP FOR FRI IN THE
EXTENDED AS THE MODELS ARE CONSISTENT IN BRINGING THE NEXT FRONT
THRU THEN.

FCSTID = 6
ROA   72  85  71  83 /  70  60  60  50
LYH   70  85  68  83 /  70  60  60  50
DAN   72  88  72  85 /  70  50  60  60
BLF   66  78  65  77 /  50  70  60  40
LWB   65  78  64  76 /  50  70  60  40
BCB   67  80  66  79 /  60  70  60  50
TNB   65  78  65  77 /  60  60  60  60

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JJ

In the hours before

Special weather statement, Aug 11, 1:30 PM EDT, 4 hours 46 minutes before
NCZ001>004-018-019-VAZ009-011>018-022>024-032>035-043-045>047-111930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
130 PM EDT SAT AUG 11 2001

...THUNDERSTORMS PRODUCING HEAVY RAINFALL..

AT 1:30 PM NUMEROUS SHOWERS AND THUNDERSTORM WERE CONCENTRATED
FROM THE FOOTHILLS OF THE BLUE RIDGE...WEST ACROSS THE ROANOKE
AND NEW RIVER VALLEYS TO THE MOUNTAIN EMPIRE OF SOUTHWEST VIRGINIA.
SCATTERED SHOWERS AND THUNDERSTORMS WERE ALSO DETECTED ALONG
THE BLUE RIDGE IN NORTHWEST NORTH CAROLINA.

WEAK STEERING CURRENTS WILL CAUSE LITTLE MOVEMENT WITH THESE
STORMS...SO FLASH FLOODING IS POSSIBLE. RAINFALL RATES OF 2 INCHES AN
HOUR HAVE ALREADY BEEN RECORDED IN AMHERST COUNTY...JUST WEST OF THE
TOWN OF AMHERST.

IF YOU LIVE NEAR A CREEK OR A STREAM...MONITOR WATER LEVELS
FREQUENTLY. LISTEN TO YOUR FAVORITE MEDIA OUTLET FOR POSSIBLE
WARNINGS THIS AFTERNOON.

&&
DOC
Local storm report, Aug 11, 3:08 PM EDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 PM EDT SAT AUG 11 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

235 PM     1SW MONETA                VA   1.50 INCH HAIL
08/11/01   BEDFORD
Special weather statement, Aug 11, 5:13 PM EDT, 1 hour 3 minutes before
NCZ003>006-019-020-VAZ032-043-044-058-059-112300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
513 PM EDT SAT AUG 11 2001

...THUNDERSTORMS PRODUCING HEAVY RAINFALL...

AT 510 PM NUMEROUS SHOWERS AND THUNDERSTORM WERE MOVING SLOWLY
EASTWARD ACROSS SOUTHSIDE VIRGINIA...AND THE NORTHERN FOOTHILLS AND
NORTHWEST PIEDMONT OF NORTH CAROLINA. BECAUSE OF VERY HEAVY RAINFALL
RATES OF UP TO 2 INCHES IN AN HOUR...AND THEIR SLOW MOVEMENT...SOME
AREAS ARE RECEIVING AS MUCH AS 3 TO 4 INCHES OF RAIN. THIS WILL
CAUSE MINOR FLOODING OF LOW AREAS. DRAINAGE DITCHES WILL LIKELY
OVERFLOW IN SPOTS...AND MOTORISTS SHOULD WATCH FOR PONDING OF WATER
ON THE ROADS.

THE HEAVIEST RAIN BETWEEN 515 PM AND 700 PM WILL EXTEND FROM
YADKINVILLE...NORTHEASTWARD THROUGH THE WENTWORTH...YANCEYVILLE...
DANVILLE...SOUTH BOSTON AND CHARLOTTE COURTHOUSE AREAS. THE
HEAVIER SHOWERS ARE EXPECTED TO MOVE EAST OF THE REGION BY AROUND 700
PM.

JJ

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 11:59 AM EDTFlash Flood WarningRNKPatrick3 hr
Aug 11, 1:31 PM EDTSevere Thunderstorm WarningRNKCarroll, City of Galax44 min
Aug 11, 1:34 PM EDTFlash Flood WarningRNKAmherst3 hr
Aug 11, 2:32 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville28 min
Aug 11, 2:35 PM EDTSevere Thunderstorm WarningRNKBedford40 min
Aug 11, 2:42 PM EDTSevere Thunderstorm WarningRNKPatrick48 min
Aug 11, 2:51 PM EDTSevere Thunderstorm WarningRNKAppomattox39 min
Aug 11, 3:53 PM EDTFlash Flood WarningRNKPittsylvania3 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.